To describe patients who developed allergic reactions (ie, erythema on their face and body, itching, flushing, drop in blood pressure, respiratory distress, and cold sweats) immediately after intravenous injection of prednisolone hemisuccinate (Solu-Decortin H, E Merck, Darmstadt, Germany).Setting
Academic medical center.Results
Three of 4 patients had a positive reaction to an intracutaneous test with prednisolone hemisuccinate (Solu-Decortin H) but no reaction to the additive sodium succinate. The results of the prick test were negative for all patients. Although no specific IgE antibodies were detected in the serum of these patients, allergic reaction was noted in 3 cases, since standardized techniques to detect antibodies in the serum for hydrocortisone acetate (ie, prednisolone) are lacking. One female patient had a cross-reaction to prednisolone and dexamethasone (Fortecortin, E Merck, Darmstadt, Germany). A renewed application of prednisolone hemisuccinate was well tolerated by all patients when histamine1 and histamine2 receptors were blocked with the use of cimetidine hydrochloride, 200 mg twice per day (1-0-1 ampules, Tagamet, SmithKline Beecham Pharmaceuticals, Philadelphia, Pa) and dimethindene maleate, 4 mg twice per day (1-0-1 ampules, Fenistil, Novartis, Munich, Germany); calcium was given for membrane stabilization.Conclusions
Allergic reactions to glucocorticoid therapy are only occasionally mentioned in the literature. These reactions appear more often when glucocorticoids are applied topically and may lead to dangerous complications in patients if administered systemically. Therefore, when allergic reactions result from glucocorticoid therapy, (immediate-type reactions should be suspect), consider corticosteroid allergy as a differential diagnosis.